Iowa, 2018

Funnel Clouds in Iowa, June 19, 2018

June 19, 2018 · NWS DMX · 2 events in 2 counties and zones

A rare quiet, at least relatively speaking, day in June for the state, with not much more than general shower activity. Boundaries remained in place over portions of the state, helping initiate and sustain sporadic activity, including a number of funnel cloud reports in northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A rare quiet, at least relatively speaking, day in June for the state, with not much more than general shower activity. Boundaries remained in place over portions of the state, helping initiate and sustain sporadic activity, including a number of funnel cloud reports in northern Iowa.

While low level lapse rates were not tremendous, surface voriticity and 0-3 km CAPE values in excess of 50 J/kg were able to trigger a number of reported funnel clouds around the Renwick and Eldora, IA areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 3:04 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 19, 3:04 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
404 PM CDT Tue Jun 19 2018

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 403 PM CDT Tue Jun 19 2018

Area of showers and thunderstorms are beginning to exit the far
southeast. Some instability has redeveloped on the backside of
the system this afternoon. A few funnel clouds have been reported
in the Grundy/Marshall/Hardin counties region where a weak
boundary, modest surface vorticity and 0-3 km CAPE of 50-75 J/km
are present. Low potential for these funnels to reach the ground
and even if they did, they would be very weak.

Otherwise the primary concern through Wednesday night is the heavy
rainfall threat. A large upper level low is situated over Montana
this afternoon and will move southeast into central Nebraska by
Wednesday afternoon. Moisture transport will increase from the
Gulf of Mexico again tonight and reach southern Iowa towards 06z
before veering off to the east. A few thunderstorms should form
over southern Nebraska and spread into portions of southwest Iowa
this evening with a few scattered storms farther north and east.
The biggest concern is additional heavy rainfall over areas that
had heavy rain over the past 24 hours, especially the Cass county
region. For now, have held off on a flash flood watch due to lack
of confidence in heavy rainfall through 12z. The potential is
there so may need to have a small headline added for the
overnight.

The bigger concern for heavy rainfall arrives on Tuesday as the
better kinematic forcing arrives and unseasonably high PWAT
values around 2 inches remain. Significant rainfall likely will
occur to the northwest of the developing surface low pressure and
in a region where the warm conveyor axis wraps around the low.
Again though, some uncertainty remains on the path of the surface
low pressure thus no headline at this time. Do expect will need a
Flash Flood watch at some point and this situation could lead to a
significant rainfall event over a portion of Iowa. As of now, it
appears the greatest threat is near to west of Interstate 35. That
threat will continue through Wednesday night as the system pivots
across the region and this could lead numerous rounds of showers
and thunderstorms over similar areas. Compound this will several
areas already with saturated ground, may lead to river flooding
and flash flooding.

A few severe storms are possible during the period. One concern
would be east/southeast of the surface low and the approaching
upper low an attendant isolated tornado threat could develop. In
addition, isolated large hail and damaging wind gusts could occur.

.LONG TERM.../Thursday through Tuesday/
Issued at 403 PM CDT Tue Jun 19 2018

Periodic rain chances throughout the extended. Shortwave trough
becomes closed off, with the low rotating slowly around the state
through Friday before moving out of the area. Expecting higher
precip amounts across southern and into central Iowa during this
time period. Brief break from precip Friday night into Saturday
before the next shortwave approaches Saturday night into Sunday.
Considering the time frame, models are in decent agreement, though
GFS and Canadian take precip across central IA while Euro focuses
precip further south. Yet another low approaches Monday into Tuesday
with another round of storms across much of the state. Models
hinting at severe weather potenitial as well as moderate to locally
heavy rain totals possible, and will need to continue to monitor
this system as it approaches. Temperatures remaining near to
slightly below normal throughout the forecast period, with some
warming by early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 109 PM CDT Tue Jun 19 2018

Thunderstorms still ongoing in vicinity of KOTM. That activity
will diminish towards 20z. Local MVFR cigs are possible early this
afternoon. MVFR cigs should increase over northern Iowa by late
afternoon and through the overnight. Cigs may drop to IFR over
northern Iowa into Thursday morning. Thunderstorm chances are
expected to increase over central and southern Iowa by late
evening then spread north into central Iowa. Thunderstorm chances
will continue into Wednesday morning. The wind will be variable
direction at times with speeds mainly at 10 kts or less, though
some higher gusts near thunderstorms are possible.

&&

.HYDROLOGY...
Issued at 403 PM CDT Tue Jun 19 2018

As mentioned in the Short Term discussion, concern remains for
another significant rainfall event especially Wednesday afternoon
and night though localized heavy rain is possible prior to that
time. Numerous rounds of precipitation are likely during this
period with the potential for a widespread 3 to 5 inches of rain
with higher amounts possible over the hardest hit locations. With
soil conditions very wet across many areas along with some ponding
and streams running high, a widespread heavy rain event could lead
to some streams moving into moderate flood stage and areas with
flash flooding. A flash flood watch is expected as the area of
focus becomes more defined.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Hagenhoff
AVIATION...Donavon
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 19, 3:12 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 PM CDT Tue Jun 19 2018

IAZ059-060-202115-
Dallas-Polk-
412 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River flood products are in effect for the area along the Raccoon
River. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times this week.

IAZ023>028-033>039-044>050-057-058-061-062-070>075-081>086-
092>097-202115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
412 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible. The greatest potential for heavy rain is over west
central and southwest Iowa tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times this week.

IAZ004>007-015>017-202115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
412 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible into tonight.
Localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible through the week. Isolated
severe storms and localized heavy rainfall remains possible during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times through early Friday.

In the hours before

Special weather statement, Jun 19, 11:06 AM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1206 PM CDT TUE JUN 19 2018

IAZ085-086-096-097-191800-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
1206 PM CDT TUE JUN 19 2018

...Periods of Heavy Rainfall and Gusty Winds...

At 1205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerville to 8 miles south of Eddyville.
Movement was east at 30 mph.

Periods of heavy to torrential rainfall and winds in excess of 30
mph will be possible with these storms.

Locations impacted include...
Ottumwa, Centerville, Bloomfield, Lake Sundown, Eldon, Moravia,
Agency, Moulton, Mystic, Cincinnati, Blakesburg, Pulaski,
Drakesville, Exline, Floris, Unionville, Numa, Rathbun, Udell and
Sharon Bluffs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4097 9276 4111 9218 4060 9218 4058 9310
TIME...MOT...LOC 1705Z 250DEG 27KT 4068 9296 4103 9261

Curtis
Special weather statement, Jun 19, 2:20 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
320 PM CDT Tue Jun 19 2018

IAZ025>027-036>039-049-050-192300-
Wright-Franklin-Butler-Hamilton-Hardin-Grundy-Black Hawk-Marshall-
Tama-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls,
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
320 PM CDT Tue Jun 19 2018

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

Several small funnel clouds have been reported across Northern
and East Central Iowa in Marshall County, Grundy, and Hardin
Counties over the past hour.

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from updrafts,
showers or weak thunderstorms. These funnels are normally brief,
drop only a few hundred feet from the cloud base, and rarely
become a tornado or cause damage. However, if one is spotted,
please immediately report it to the National Weather Service. If a
tornado warning would become necessary, take appropriate action.

REV
Local storm report, Jun 19, 4:35 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       OGDEN                   42.04N 94.04W
06/19/2018  M3.00 INCH       BOONE              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION OGDI4, OGDEN.

0700 AM     HEAVY RAIN       COON RAPIDS             41.88N 94.67W
06/19/2018  M2.30 INCH       CARROLL            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION COOI4, COON RAPIDS.

0538 AM     HEAVY RAIN       3 E OGDEN               42.03N 93.96W
06/19/2018  M2.42 INCH       BOONE              IA   COCORAHS

            COCORAHS STATION IA-BN-12, 3 E OGDEN.

0600 AM     HEAVY RAIN       1 SE MASON CITY         43.14N 93.18W
06/19/2018  M1.90 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            RAINFALL FROM 10 PM ON THE 18TH TO 2 AM ON
            THE 19TH.

0654 AM     HEAVY RAIN       WATERLOO MUNICIPAL AIRP 42.56N 92.40W
06/19/2018  M2.17 INCH       BLACK HAWK         IA   ASOS

            ASOS STATION ALO, WATERLOO MUNICIPAL
            AIRPORT.

0655 AM     HEAVY RAIN       PERRY AIRPORT           41.83N 94.16W
06/19/2018  M2.18 INCH       DALLAS             IA   AWOS

            AWOS STATION PRO, PERRY AIRPORT.

0655 AM     HEAVY RAIN       DENISON AIRPORT         41.99N 95.38W
06/19/2018  M3.14 INCH       CRAWFORD           IA   AWOS

            AWOS STATION DNS, DENISON AIRPORT.

0655 AM     HEAVY RAIN       CARROLL AIRPORT         42.05N 94.79W
06/19/2018  M2.54 INCH       CARROLL            IA   AWOS

            AWOS STATION CIN, CARROLL AIRPORT.

0700 AM     HEAVY RAIN       2 ENE YALE              41.80N 94.31W
06/19/2018  M2.58 INCH       GUTHRIE            IA   COCORAHS

            COCORAHS STATION IA-GT-1, 2 ENE YALE.

0700 AM     HEAVY RAIN       CARROLL                 42.07N 94.85W
06/19/2018  M3.75 INCH       CARROLL            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CINI4, CARROLL.

0700 AM     HEAVY RAIN       1 SSE WATERLOO          42.47N 92.34W
06/19/2018  M2.15 INCH       BLACK HAWK         IA   COCORAHS

            COCORAHS STATION IA-BH-6, 1 SSE WATERLOO.

0930 PM     HEAVY RAIN       4 N WOODWARD            41.91N 93.92W
06/18/2018  M3.09 INCH       BOONE              IA   TRAINED SPOTTER

            TOTAL RAINFALL THROUGH 930PM.

0350 AM     HEAVY RAIN       4 N WOODWARD            41.91N 93.92W
06/19/2018  M3.75 INCH       BOONE              IA   EMERGENCY MNGR

            STORM TOTAL SINCE MONDAY NIGHT.

0515 AM     HEAVY RAIN       1 SE OGDEN              42.02N 94.01W
06/19/2018  M3.07 INCH       BOONE              IA   COCORAHS

            COCORAHS STATION IA-BN-3, 1 SE OGDEN.

0700 AM     HEAVY RAIN       FORT DODGE              42.51N 94.20W
06/19/2018  M2.42 INCH       WEBSTER            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION WMTI4, FORT DODGE.

0700 AM     HEAVY RAIN       MOSQUITO CRK            41.80N 94.31W
06/19/2018  M2.58 INCH       GUTHRIE            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION JAMI4, MOSQUITO CRK.

0700 AM     HEAVY RAIN       DENISON                 42.04N 95.33W
06/19/2018  M3.30 INCH       CRAWFORD           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION DNSI4, DENISON.

0700 AM     HEAVY RAIN       HAMPTON                 42.75N 93.20W
06/19/2018  M2.07 INCH       FRANKLIN           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION HPTI4, HAMPTON.

0715 AM     HEAVY RAIN       3 SW PIONEER            42.62N 94.43W
06/19/2018  M1.55 INCH       WEBSTER            IA   TRAINED SPOTTER

            RAIN TOTAL SINCE MONDAY EVENING.

0730 AM     HEAVY RAIN       4 SW LUTHER             41.92N 93.88W
06/19/2018  M3.10 INCH       BOONE              IA   PUBLIC

            PUBLIC RELAYED PICTURE OF RAIN GAUGE WITH
            3.1 INCHES HEAVY RAINFALL SINCE LAST NIGHT.
            LOCATION ABOUT 4 MI NORTH OF HIGH TRESTLE
            TRAIL BRIDGE.

0730 AM     HEAVY RAIN       FONDA                   42.58N 94.85W
06/19/2018  M2.80 INCH       POCAHONTAS         IA   PUBLIC

            HEAVY RAINFALL OF 2.8 INCHES IN FONDA OVER
            THE LAST 17 HOURS. REPORT VIA SOCIAL MEDIA.

0800 AM     HEAVY RAIN       1 S VARINA              42.64N 94.89W
06/19/2018  M2.20 INCH       POCAHONTAS         IA   COCORAHS

            COCORAHS STATION IA-PC-8, 1 S VARINA.

0800 AM     HEAVY RAIN       BOONE                   42.05N 93.93W
06/19/2018  M2.84 INCH       BOONE              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BNWI4, BOONE.

0701 PM     FLOOD            SAC CITY                42.42N 95.00W
06/18/2018                   SAC                IA   PUBLIC

            MOBILE TRAINED SPOTTER REPORTS STANDING
            WATER AT INTERSECTION OF AUDUBON AND 10TH
            STREET.

0940 AM     HEAVY RAIN       4 N WOODWARD            41.91N 93.92W
06/19/2018  M4.24 INCH       BOONE              IA   EMERGENCY MNGR

0700 AM     HEAVY RAIN       3 W HALBUR              42.01N 95.03W
06/19/2018  M3.28 INCH       CARROLL            IA   COCORAHS

            COCORAHS STATION IA-CR-9, 3 W HALBUR.

&&

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Humboldt

When
June 19, 5:01 PM CST
Where
Humboldt County, 3.15 mi NNW of Renwick
Reported by
Law Enforcement
Coordinates
42.870, -94.010

Humboldt County Emergency Manager and County Dispatch relayed multiple received reports of funnel clouds in the area.

Funnel Cloud, Hardin

When
June 19, 7:04 PM CST
Where
Hardin County, Eldora
Reported by
Law Enforcement
Coordinates
42.370, -93.100

At one time two funnels were observed descending from the cloud deck. Several reports came in about the funnel clouds on social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762941, 766918.